Alert archive / New York / Winter Storm Warnings in 2008

Winter Storm Warning 5, NWS New York, NY

December 20, 2008Orange County, New York

NWS New York, NY issued this winter storm warning at Dec 20, 2008, 4:08 PM EST for Orange County, New York. It took effect at Dec 21, 2008, 3:00 AM EST. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2008, 4:08 PM EST (21:08 UTC)
In effect from
Dec 21, 2008, 3:00 AM EST
Expired
Dec 21, 2008, 4:52 AM EST
In force
112 min
Issued by
NWS New York, NY

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2008-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2008-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
522 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KOKX 202108
WSWOKX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
408 PM EST SAT DEC 20 2008

...ANOTHER WINTER STORM ON THE WAY FOR TONIGHT AND SUNDAY...

.LOW PRESSURE OVER THE TENNESSEE VALLEY WILL MOVE TO THE MID-
ATLANTIC COAST TONIGHT AND PASS JUST SOUTH OF LONG ISLAND ON
SUNDAY BRINGING ANOTHER ROUND OF WINTRY PRECIPITATION TO THE
TRI-STATE REGION TONIGHT INTO SUNDAY.

NYZ067-211000-
/O.UPG.KOKX.WS.A.0005.081221T0900Z-081221T2300Z/
/O.NEW.KOKX.WS.W.0005.081221T0800Z-081221T2000Z/
ORANGE-
408 PM EST SAT DEC 20 2008

...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 3 PM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 3 PM EST SUNDAY. THE
WINTER STORM WATCH IS NO LONGER IN EFFECT.

ANOTHER STORM SYSTEM FORECAST TO MOVE IN TONIGHT IS EXPECTED TO
BRING 4 TO 7 INCHES OF SNOW TONIGHT INTO SUNDAY. THE SNOW MAY
TRANSITION TO A WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN SUNDAY
AFTERNOON BEFORE TAPERING OFF. THIS WILL MAKE TRAVEL LATE TONIGHT
AND SUNDAY VERY DIFFICULT.

&&

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

$$

CTZ005>007-NJZ002>004-NYZ068>070-211000-
/O.UPG.KOKX.WS.A.0005.081221T0900Z-081221T2300Z/
/O.NEW.KOKX.WW.Y.0011.081221T0800Z-081221T2000Z/
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
408 PM EST SAT DEC 20 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A WINTER WEATHER
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 3 PM EST SUNDAY. THE
WINTER STORM WATCH IS NO LONGER IN EFFECT.

ANOTHER STORM SYSTEM FORECAST TO MOVE IN TONIGHT IS EXPECTED TO
BRING 3 TO 6 INCHES OF SNOW TONIGHT INTO SUNDAY. THE SNOW MAY MIX
WITH SLEET AND FREEZING RAIN AT TIMES BY MIDDAY SUNDAY...BEFORE
TAPERING OFF. THIS WILL MAKE TRAVEL LATE TONIGHT AND SUNDAY VERY
DIFFICULT.  

&&

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

CTZ009-NJZ005-011-NYZ071-211000-
/O.NEW.KOKX.WW.Y.0011.081221T0800Z-081221T2000Z/
SOUTHERN FAIRFIELD-ESSEX-UNION-SOUTHERN WESTCHESTER-
408 PM EST SAT DEC 20 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A WINTER WEATHER
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 3 PM EST SUNDAY.

ANOTHER STORM SYSTEM FORECAST TO MOVE IN TONIGHT IS EXPECTED TO
BRING 2 TO 4 INCHES OF SNOW TONIGHT INTO SUNDAY. THE SNOW MAY MIX
WITH SLEET AND FREEZING RAIN...BEFORE TAPERING OFF MIDDAY SUNDAY.
THIS WILL MAKE TRAVEL LATE TONIGHT AND SUNDAY VERY DIFFICULT.

&&

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$
1 follow-up statement
000 
WWUS41 KOKX 210952
WSWOKX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
452 AM EST SUN DEC 21 2008

...ANOTHER WINTER STORM TO IMPACT THE TRI-STATE AREA TODAY...

.LOW PRESSURE OVER THE MID ATLANTIC STATES WILL MOVE TO THE COAST
THIS MORNING AND PASS JUST SOUTH OF LONG ISLAND THIS AFTERNOON BRINGING
ANOTHER ROUND OF WINTRY PRECIPITATION TO THE TRI-STATE REGION
THROUGH THIS EVENING.

NYZ067-211800-
/O.CAN.KOKX.WS.W.0005.000000T0000Z-081221T2000Z/
/O.EXA.KOKX.WW.Y.0011.000000T0000Z-081221T2000Z/
ORANGE-
452 AM EST SUN DEC 21 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A WINTER WEATHER
ADVISORY FOR...WHICH IS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON.
THE WINTER STORM WARNING HAS BEEN CANCELLED.

LOW PRESSURE PASSING SOUTH OF LONG ISLAND THIS AFTERNOON IS
EXPECTED TO BRING 2 TO 4 INCHES OF SNOW. THE SNOW MAY MIX WITH
SLEET AND FREEZING RAIN...BEFORE TAPERING OFF LATE THIS AFTERNOON.
THIS WILL MAKE TRAVEL TODAY VERY DIFFICULT.

&&

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

CTZ008-211800-
/O.EXA.KOKX.WW.Y.0011.000000T0000Z-081221T2000Z/
NORTHERN NEW LONDON-
452 AM EST SUN DEC 21 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A WINTER WEATHER
ADVISORY FOR...WHICH IS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON.

LOW PRESSURE PASSING SOUTH OF LONG ISLAND THIS AFTERNOON IS
EXPECTED TO BRING 2 TO 4 INCHES OF SNOW. THE SNOW MAY MIX WITH
SLEET AND FREEZING RAIN...BEFORE TAPERING OFF LATE THIS AFTERNOON.
THIS WILL MAKE TRAVEL TODAY VERY DIFFICULT.

&&

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

CTZ005>007-009-NJZ002>005-011-NYZ068>071-211800-
/O.CON.KOKX.WW.Y.0011.000000T0000Z-081221T2000Z/
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
UNION-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
452 AM EST SUN DEC 21 2008

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON. 

LOW PRESSURE PASSING SOUTH OF LONG ISLAND THIS AFTERNOON IS
EXPECTED TO BRING 2 TO 4 INCHES OF SNOW. THE SNOW MAY MIX WITH
SLEET AND FREEZING RAIN...BEFORE TAPERING OFF LATE THIS AFTERNOON.
THIS WILL MAKE TRAVEL TODAY VERY DIFFICULT.

&&

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this winter storm warning went out at Dec 20, 1:01 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Dec 20, 1:01 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
101 PM EST SAT DEC 20 2008

.SYNOPSIS...
HIGH PRESSURE WILL BUILD DOWN FORM SOUTHERN CANADA TODAY.
MEANWHILE...LOW PRESSURE WILL MOVE FROM THE CENTRAL US TO THE OHIO
RIVER VALLEY BY TONIGHT...WITH A COASTAL LOW DEVELOPING AND TRACKING
OVER OR JUST SOUTH OF LONG ISLAND ON SUNDAY. HIGH PRESSURE THEN
BUILDS IN FROM THE WEST THROUGH TUESDAY. ANOTHER STORM SYSTEM TRACKS
BY TO THE NORTHWEST WEDNESDAY...WITH ITS COLD FRONT MOVING ACROSS
THE AREA WEDNESDAY NIGHT. HIGH PRESSURE THEN SLIDES ACROSS THE
REGION THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE COMBINATION OF A LEFTOVER DEFORMATION ZONE AT MID LEVELS AND
UPPER LEVEL JET DYNAMICS HAS PRODUCED A WEAK AREA OF LIFT FROM
SOUTHERN NEW ENGLAND ACROSS LONG ISLAND AND JUST INTO THE NYC
METRO AREA. COMBINED WITH PLENTY OF LOW LEVEL MOISTURE...SATURATED
JUST ENOUGH TO THE -8 TO -12 C LAYER...THIS HAS PRODUCED AN AREA
OF LIGHT SNOW...MAINLY ACROSS LONG ISLAND AND SOUTHERN
CONNECTICUT. NYC CURRENTLY IS JUST ON THE WESTERN FRINGE OF
THIS...WITH FLURRIES WEST OF THERE. ACCUMULATIONS RANGE FROM A
DUSTING OR COATING WEST...TO AN INCH OR SO EAST. THIS WILL WEAKEN
THROUGH THE AFTERNOON...TAPERING OFF TO FLURRIES.

HAVE LOWERED TEMPERATURES DUE TO THE ONGOING SNOW AND VERY COLD
TEMPERATURES UPSTREAM WITHE THE NORTHERLY FLOW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
STORM SYSTEM OVER THE PLAINS THIS MORNING WILL MOVE INTO THE OHIO
VALLEY TONIGHT WITH COASTAL LOW DEVELOPING ALONG THE MID ATLANTIC
COAST TONIGHT. WINDS WILL INCREASE AND VEER TO THE EAST BY SUNDAY
MORNING WITH WAA STRENGTHENING. PRECIPITATION WILL OVERSPREAD THE
AREA AFTER MIDNIGHT TONIGHT AND WILL START AS ALL SNOW
EVERYWHERE...BUT AS WARMER AIR WORKS IN ALOFT (STRONG WAA ON
SUNDAY)...PRECIP WILL CHANGE TO RAIN IN THE CITY...LONG ISLAND AND
COASTAL CONNECTICUT...AND SNOW WILL MIX WITH FREEZING RAIN AND
POSSIBLY SOME SLEET ELSEWHERE. THINK MUCH IF NOT ALL OF THE WATCH
AREA WILL ONLY REACH ADVISORY LEVELS FOR SNOW ACCUMULATION BEFORE
THE MIX/CHANGEOVER. ONLY UP TO A TENTH OF AN INCH OF ICE IS
EXPECTED INLAND. SINCE ITS A BIT TOO EARLY TO PUT THE ADVISORY UP
(WOULD REACH ADVISORY LEVELS IN THE 5TH PERIOD) HAVE HAVE KEPT THE
WINTER STORM WATCH AS IS TO AVOID CONFUSION AND A MIXED SIGNAL OF
THE SEVERITY OF THE STORM (GOING FROM WATCH TO NO WATCH TO AN
ADVISORY LATER TODAY OR TONIGHT) AMONG THE PUBLIC.

THE LOW IS FORECAST TO PASS OVER OR JUST TO THE SOUTH OF LONG
ISLAND ON SUNDAY AND RAPIDLY DEEPEN AS IT MOVES INTO THE GULF OF
MAINE SUN NIGHT. BLOCKING OVER THE WESTERN ATLANTIC WILL KEEP THE
STORM FROM PROGRESSING AND IT WILL BECOME VERY WINDY SUN NIGHT AND
MON. THIS IN COMBINATION WITH FRIGID TEMPERATURES (H85 TEMPS DROP
TO -15C) DURING THIS TIME WILL CAUSE WIND CHILLS TO DROP INTO THE
SINGLE DIGITS...EVEN ZERO TO 5 BELOW ZERO AWAY FROM THE COAST AND
POSSIBLY REACHING THE CRITICAL ZERO DEGREE MARK IN NEW YORK CITY.
AMBIENT AIR TEMPS WILL STRUGGLE TO CLIMB THROUGH THE 20S ON
MONDAY. WILL LIKELY NEED A WIND ADVISORY...POSSIBLY A HIGH WIND
WARNING ACROSS THE HIGHER ELEVATIONS IN THE LOWER HUDSON VALLEY
BUT AGAIN ITS A 4TH AND 5TH PERIOD EVENT...A BIT TOO EARLY FOR AN
ADVISORY/WATCH.

STORM FINALLY LIFTS INTO CANADIAN MARITIMES MONDAY AFTERNOON AND
EVENING AS STRONG CANADIAN HIGH PRESSURE BUILDS IN FROM THE WEST.
WINDS SUBSIDE MON NIGHT WITH DRY WX RETURNING.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
PROGRESSIVE PATTERN CONTINUES THROUGH NEXT WEEK.

TROUGH OVER THE EASTERN U.S. IS QUICKLY REPLACED BY RIDGING AS THE
NEXT PACIFIC SHORTWAVE DIGS INTO THE CENTRAL U.S. ON WEDNESDAY. THIS
SHORT WAVE IS VERY PROGRESSIVE AS WELL.

HIGH PRESSURE ON TUESDAY RESULTS IN A VERY COLD START (SINGLE DIGITS
OUTSIDE THE METRO AREAS)...WITH LOTS OF RADIATIONAL COOLING AND
CLEAR SKIES OVERNIGHT MONDAY. SURFACE HIGH PRESSURE SLIDES OFF THE
COAST TUE AFTERNOON RESULTING IN WARM ADVECTION AND THE DEVELOPMENT
OF OVER RUNNING PCPN BY VERY LATE TUESDAY NIGHT OR DURING THE DAY ON
WEDNESDAY. DEPENDING ON TIMING...EXPECTING A WINTRY MIX TO
START...ESPECIALLY OVER THE INTERIOR...BUT SHOULD BE ALL LIQUID BY
MID TO LATE MORNING. PCPN SHOULD BE LIGHT AND THUS NOT LIKELY A
MAJOR IMPACT IF IT DOES IN FACT MOVE IN EARLY ENOUGH FOR WINTRY MIX
INCLUDING ZR.

EXAMINATION OF THE 12Z DETERMINISTIC RUNS AND LAST TWO GEFS (GLOBAL
ENSEMBLE FORECAST SYSTEM) PACKAGES SUGGEST MODERATELY HIGH
PREDICTABILITY OF THIS SYSTEM (WEDNESDAYS)...THOUGH I WOULD BE
SUSPICIOUS DUE THE PROGRESSIVE AND COMPLEX NATURE OF THE PATTERN.

FAST MOVING PROGRESSIVE PATTERN RESULTS IN A COLD FRONTAL PASSAGE
WEDNESDAY NIGHT OR THURSDAY MORNING. THUS...WITH RAIN WEDNESDAY AND
A WEST SOUTHWESTERLY FLOW...LOOKS LIKE VERY LITTLE CHANCE OF A WHITE
CHRISTMAS LOCALLY. HAVE KEPT IT DRY ON CHRISTMAS...THOUGH THERE
COULD BE A POST FRONTAL FLURRY EARLY IN THE AM.

THE PREDICTABILITY OF THE SENSIBLE WEATHER PATTERN IS VERY LOW
BEYOND THURSDAY AS SHORTWAVES IN A WEST SOUTHWESTERLY FLOW.  HAVE
INCLUDED CHANCE PCPN ON FRIDAY BASED ON MOS AND LATEST ECMWF...BUT
LOW CONFIDENCE. AT LEAST IT DOES LOOK WARM.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AN INVERTED TROUGH SITTING SE OF THE AREA AND ONSHORE COMPONENT TO
FLOW IS PRODUCING JUST ENOUGH MOISTURE CONVERGENCE FOR LIGHT SNOW
ACROSS EASTERN TERMINALS AND INTO KHPN/KSWF WITH IFR VSBY AND LOW
MVFR CIGS THIS AFTERNOON. VFR VSBY IN FLURRIES AND LOW MVFR CIGS
ACROSS NY/NJ METRO TERMINALS.

AS LOW PRESSURE APPROACHES FROM THE SOUTHWEST THIS EVENING LIGHT
SNOW WILL BECOME ENHANCED FROM S TO N ACROSS THE TERMINALS WITH
CEILINGS AND VISIBILITIES LOWERING TO IFR AND LIFR.

WARMER AIR MOVES INTO THE SYSTEM WITH A TRANSITIONAL PERIOD
BETWEEN 11Z AND 15Z SUNDAY TO RAIN AT THE COASTAL TERMINALS. A
PERIOD OF FZRA/SLEET POSSIBLE AT KEWR/KTEB/KBDR...HIGHEST CONFIDENCE
FOR THIS AT KHPN AND KSWF. KSWF WILL LIKELY REMAIN IN SOME FORM OF
FROZEN PRECIP THROUGH THE EVENT. A DOUBLE BARRELED LOW PRESSURE IS
EXPECTED TO PASS THROUGH THE AREA EARLY SUNDAY AFTERNOON AND THIS
WILL HAVE A MAJOR IMPACT ON THE WIND SPEEDS AND DIRECTIONS AT THE
TERMINALS.

OUTLOOK FOR 18Z SUNDAY THROUGH WEDNESDAY...ONCE THE LOW MOVES TO
THE NORTHEAST LATE SUN AFTERNOON WINDS WILL SHIFT TO THE WEST AND
INCREASE GREATLY AS THE LOW RAPIDLY DEEPENS. LIFR TO IFR
CONDITIONS IMPROVE TO VFR LATE SUN AFTERNOON AS THE LOW PULLS
AWAY TO THE NORTHEAST. STRONG WESTERLY WINDS CONTINUE INTO MON.

STRONG HIGH PRESSURE BUILDS EASTWARD MONDAY INTO TUESDAY WITH VFR
CONDITIONS. ANOTHER SYSTEM BRINGS THE POTENTIAL FOR RAIN AND
SNOW...ALONG WITH SUB-VFR FLIGHT CONDS WED MORNING.

&&

.MARINE...
WITH THE LOW MOVING WELL EAST OF THE FORECAST WATERS WINDS ACROSS
THE AREA HAVE SUBSIDED BELOW GALE FORCE ON THE OCEAN AND EASTERN
LONG ISLAND SOUND WATERS. WINDS AND GUSTS WILL REMAIN AT SMALL CRAFT
LEVELS TODAY INTO TONIGHT. AND SEAS ON THE OCEAN WILL REMAIN HIGH
INTO TONIGHT...7 TO 10 FEET. LOW PRESSURE APPROACHES THE WATERS
TONIGHT WITH ANOTHER LOW DEVELOPING ALONG THE MID ATLANTIC COAST.
THIS COASTAL LOW IS EXPECTED TO MOVE ACROSS THE AREA WATERS SUNDAY
AFTERNOON AND WINDS MAY BRIEFLY DROP BELOW SMALL CRAFT LEVELS.
HOWEVER...THIS COASTAL LOW WILL RAPIDLY DEEPEN JUST NORTH OF THE
AREA BY LATE SUNDAY AFTERNOON INTO THE EVENING. WINDS ON THE AREA
WATERS WILL THEN QUICKLY INCREASE TO GALE FORCE ON A WESTERLY FLOW.
SUNDAY NIGHT WIND GUSTS ON THE AREA WATERS...AND ESPECIALLY THE
OCEAN MAY REACH MINIMAL STORM FORCE FOR SEVERAL HOURS. WITH THE
UNCERTAINTY...SHORT PERIOD OF STORM FORCE WINDS...AND 4TH
PERIOD...WILL NOT ISSUE A WATCH AT THIS TIME.

THE LOW WILL CONTINUE TO DEEPEN MONDAY AS IT TRACKS INTO THE
CANADIAN MARITIMES MONDAY NIGHT. STRONG AND GUSTY WINDS WILL REMAIN
ACROSS THE AREA WATERS INTO MONDAY NIGHT...THEN SUBSIDE AS HIGH
PRESSURE BUILDS TOWARD THE EAST COAST TUESDAY.

TRANQUIL CONDITIONS TUESDAY FOLLOWED BY A SOUTH TO SOUTHWEST FLOW ON
WEDNESDAY WITH POTENTIALLY SCA CONDITIONS.

&&

.HYDROLOGY...
LIGHT QPF TODAY...MAINLY IN WINTRY PRECIP.

THE STORM SYSTEM ON SUNDAY IS EXPECTED TO BRING WITH IT 1/2 TO
3/4 INCHES OF LIQUID EQUIVALENT...WITH LOCALLY HIGHER AMOUNTS.
THIS COULD CAUSE MINOR URBAN FLOODING PROBLEMS OVER NYC/LONG
ISLAND WHERE THERE WILL BE MELTING OF THE SNOW PACK.

&&

.TIDES/COASTAL FLOODING...
THE HIGH TIDE CYCLE COMING UP ON THE WESTERN LONG ISLAND SOUND EARLY
THIS MORNING IS NOT EXPECTED TO CAUSE ANY COASTAL FLOOD ISSUES AS
TIDAL DEPARTURES ARE RUNNING ABOUT A HALF A FOOT BELOW GUIDANCE AND
INDICATIONS ARE THAT MINOR FLOOD BENCHMARKS WILL NOT BE REACHED.
HAVE CANCELLED THE COASTAL FLOOD ADVISORY FOR THIS MORNING.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON
     FOR CTZ005>007.
NY...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON
     FOR NYZ067>070.
NJ...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON
     FOR NJZ002>004.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST SUNDAY FOR ANZ330-335-338-
     340-345-350-353-355.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 20, 6:55 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
655 AM EST SAT DEC 20 2008

NYZ072>076-211200-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-
655 AM EST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ008>012-NJZ005-006-011-NYZ071-077>081-211200-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ESSEX-HUDSON-UNION-
SOUTHERN WESTCHESTER-NASSAU-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
655 AM EST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>007-NJZ002>004-NYZ067>070-211200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
655 AM EST SAT DEC 20 2008

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-211200-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
655 AM EST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STORM FORCE WINDS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY BEHIND A
DEPARTING LOW PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 4:08 PM ESTWinter Weather AdvisoryOKXOrange, Putnam, Rockland, Westchester27 hr
Dec 20, 4:50 PM ESTGale WarningOKX55 hr

Nearby

Winter Storm Warnings in New York, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.